A Theory of Risk Aversion without the Independence Axiom
I study preferences defined on the set of real valued random variables as a model of economic behavior under uncertainty. It is well-known that under the Independence Axiom, the utility functional has an expected utility representation. However, the Independence Aiom is often found contradictory to empirical evidences. The purpose of this paper is to study risk averse utility functions without assuming the Independence Axiom. The major difference between the approach in this paper and that in the literature is I take the point of that prference are defined on set of random variables, in stead of on probability distribution functions. This approach gives simple characterizations of risk aversion, which cannot be expressed when preference is viewd as defined on probability distribution functions. The second advantage is that the differentiability property of utility function studied in this paper does not rely on the assumption that the random variable is bounded (which has to be assumed if one require the utility function is Frechet differentiable in probability distributions). Considering the importance of the tools developed in continuous time asset pricing theory where asset prices are driven by diffusion process, which is clearly not bounded, this approach looks promising in applying nonexpected utility analysis to asset pricing theories. The first part of the paper studies the relation between convexity of preference and risk aversion. When utility function does not have an expected utility representation, equivalence between convexity and risk aversion breaks down. I showed that under appropriate continuity conditions, risk aversion can be characterized by a simple condition that is weaker than convexity, which I call equal-distribution convexity, that is a preference is risk averse iff convex combinations of random variables with the same distribution are preferred to the random variables themselves. Differential properties of risk averse utility functionals are studied. A representation theorem for the form of the Frechet derivative of continuously differentiable utility functionals is given. Characterization of monotonicity and risk aversion in terms of the Frechet derivative of utility functionals are given. I also provide a criteria of comparing individual's attitude toward risk by the properties of the Frechet differential of the utility functions. This criteria, when applied to expected utility, reduces to the usual Arrow-Platt measure of absolute risk aversion. The last part compares the notion of Machina (1982)'s differentiability and the notion of differentiability proposed in this paper
|Date of creation:||11 Aug 2004|
|Contact details of provider:|| Phone: 1 212 998 3820|
Fax: 1 212 995 4487
Web page: http://www.econometricsociety.org/pastmeetings.asp
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Allen, Beth, 1987. "Smooth preferences and the approximate expected utility hypothesis," Journal of Economic Theory, Elsevier, vol. 41(2), pages 340-355, April.
- Quiggin John & Wakker Peter, 1994.
"The Axiomatic Basis of Anticipated Utility: A Clarification,"
Journal of Economic Theory,
Elsevier, vol. 64(2), pages 486-499, December.
- Quiggin, J. & Wakker, P.P., 1992. "The Axiomatic Basis of Anticipated Utility : A Clarification," Discussion Paper 1992-3, Tilburg University, Center for Economic Research.
- Quiggin, J. & Wakker, P., 1992. "The Axiomatic Basis of Anticipated Utility: A Clarification," Papers 9203, Tilburg - Center for Economic Research.
- Quiggin, John, 1982. "A theory of anticipated utility," Journal of Economic Behavior & Organization, Elsevier, vol. 3(4), pages 323-343, December.
- Yaari, Menahem E, 1987. "The Dual Theory of Choice under Risk," Econometrica, Econometric Society, vol. 55(1), pages 95-115, January.
- Diamond, Peter A. & Stiglitz, Joseph E., 1974. "Increases in risk and in risk aversion," Journal of Economic Theory, Elsevier, vol. 8(3), pages 337-360, July.
- Armstrong, Thomas E. & Richter, Marcel K., 1984. "The core-walras equivalence," Journal of Economic Theory, Elsevier, vol. 33(1), pages 116-151, June.
- Schmeidler, David, 1979. "A bibliographical note on a theorem of Hardy, Littlewood, and Polya," Journal of Economic Theory, Elsevier, vol. 20(1), pages 125-128, February.
- Richter, Marcel K, 1980. "Continuous and Semi-Continuous Utility," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 21(2), pages 293-299, June.
- Rothschild, Michael & Stiglitz, Joseph E., 1970. "Increasing risk: I. A definition," Journal of Economic Theory, Elsevier, vol. 2(3), pages 225-243, September. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:ecm:nasm04:578. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum)
If references are entirely missing, you can add them using this form.